- Open Access
Polynomial operators for one-sided -approximation to Riemann integrable functions
© Adell et al.; licensee Springer. 2014
- Received: 1 July 2014
- Accepted: 25 November 2014
- Published: 12 December 2014
We present some operators for one-sided approximation of Riemann integrable functions on by algebraic polynomials in -spaces. The estimates for the error of approximation are given with an explicit constant.
- one-sided approximation
- operators for one-sided approximation
- Riemann integrable functions
and let be the set of all continuous functions with the sup norm . We simply write . Let be the set of all Riemann integrable functions on (recall that Riemann integrable functions on are bounded). As usual, we denote by the space of all absolutely continuous functions such that . We also denote by the family of all algebraic polynomials of degree not greater than n.
This modulus is well defined whenever g is a bounded measurable function.
In this paper, we present some sequences of polynomial operators for one-sided -approximation which realize the rate of convergence given in (2). Our construction also provides a specific constant. We point out that a one-sided approximation cannot be realized with polynomial linear operators.
The existence of such sequences of polynomials and satisfying (4) is well known (see, for example, ). Probably, the first construction of the optimal solution for (4) is due to Markoff or Stieltjes (cf. Szegö [, Section 3.411, p.50]).
and present upper estimates for the error and in in terms of the average modulus of continuity.
In the last years, there has been interest in studying open problems related to one-sided approximations (see [4, 6–8] and ). We point out that other operators for the one-sided approximation have been constructed in [10, 11] and . In particular, the operators presented in  yield the non-optimal rate whereas the ones considered in [10, 11] give the optimal rate, but without an explicit constant.
The paper is organized as follows. In Section 2 we present some properties of the Steklov type functions (10) and (11). Finally, in Section 3 we consider an approximation by means of the operators defined in (12).
We start with the following auxiliary results.
- (i)The functions and are absolutely continuous. Moreover, if and , then(13)
- (ii)For each ,(14)
- (iii)For one has(15)
- (ii)Observe that
- (iii)We present a proof for a fixed (the case follows analogously). As usual, take q such that . Using (14) and Hölder inequality, we obtain
For the proof follows analogously.
From (13), (18), and (19), we obtain (17). The proof is complete. □
The estimate for follows analogously. Finally, (21) follows immediately from (20). □
for and for .
The following result was proved in .
From Theorem 1 and Proposition 2 we can state our main results.
This completes the proof. □
Finally, from Theorem 2 we have immediately the following.
where is the best one-sided approximation defined in (1).
The authors are partially supported by Research Project MTM2011-23998 and by Junta de Andalucía Research Group FQM268. This work was written during the stay of JAA and JB at the Department of Mathematics of the University of Jaén in May 2014.
- Stojanova M:The best one-sided algebraic approximation in (). Math. Balk. 1988, 2: 101–113.MathSciNetMATHGoogle Scholar
- Andreev A, Popov VA, Sendov B: Jackson-type theorems for best one-side approximations by trigonometrical polynomials and splines. Math. Notes 1979, 26: 889–896. 10.1007/BF01159203MathSciNetView ArticleMATHGoogle Scholar
- Dolzenko EP, Sevastyanov EA: Approximation to functions in the Hausdorff metric using pointwise monotonic (in particular, rational) functions. Mat. Sb. 1976, 101: 508–541.MathSciNetGoogle Scholar
- Bustamante J, Quesada JM, Martínez-Cruz R:Polynomial operators for one-sided approximation to functions in . J. Math. Anal. Appl. 2012,393(2):517–525. 10.1016/j.jmaa.2012.04.007MathSciNetView ArticleMATHGoogle Scholar
- Szegö G: Orthogonal Polynomials. Am. Math. Soc., Providence; 1939.MATHGoogle Scholar
- Bustamante J, Quesada JM, Martínez-Cruz R:Best one-sided approximation to the Heaviside and sign functions. J. Approx. Theory 2012,164(6):791–802. 10.1016/j.jat.2012.02.006MathSciNetView ArticleMATHGoogle Scholar
- Wang J, Zhou S: Some converse results on onesided approximation: justifications. Anal. Theory Appl. 2003,19(3):280–288. 10.1007/BF02835287MathSciNetView ArticleMATHGoogle Scholar
- Motornyi VP, Pas’ko AN:On the best one-sided approximation of some classes of differentiable functions in . East J. Approx. 2004,10(1–2):159–169.MathSciNetMATHGoogle Scholar
- Motornyi VP, Motornaya OV, Nitiema PK: One-sided approximation of a step by algebraic polynomials in the mean. Ukr. Math. J. 2010,62(3):467–482. 10.1007/s11253-010-0366-yMathSciNetView ArticleGoogle Scholar
- Hristov VH, Ivanov KG: Operators for one-sided approximation of functions. Constructive Theory of Functions 1988, 222–232. (Proc. Intern. Conference, Varna, Sofia, 1987)Google Scholar
- Hristov VH, Ivanov KG:Operators for onesided approximation by algebraic polynomials in . Math. Balk. 1988,2(4):374–390.MathSciNetMATHGoogle Scholar
- Lenze B: Operators for one-sided approximation by algebraic polynomials. J. Approx. Theory 1988, 54: 169–179. 10.1016/0021-9045(88)90017-2MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.